Texas, 2014

Winter Weather in Texas, January 23, 2014

January 23, 2014 · NWS AMA · 2 events in 2 counties and zones

Light snow showers moved across the northwestern Texas Panhandle on the 23rd. The large scale lift needed to overcome the stable post-cold frontal airmass was provided by the combination of a weak shortwave trough moving southeastward out of the Rocky Mountains, and the positioning of the entrance region of the jet stream over the northwestern Panhandle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Light snow showers moved across the northwestern Texas Panhandle on the 23rd. The large scale lift needed to overcome the stable post-cold frontal airmass was provided by the combination of a weak shortwave trough moving southeastward out of the Rocky Mountains, and the positioning of the entrance region of the jet stream over the northwestern Panhandle. Light snow showers developed across the western Oklahoma Panhandle shortly after 7 AM CST and slowly moved southward entering the northwestern Texas Panhandle aroun 8 AM CST. These showers would persist until 4 PM CST before dissipating. The NWS COOP observer in Dalhart (Hartley County) reported a snow storm total of 1.5 inches, and a trained storm spotter reported a snow storm total of 2.0 inches in Texline (Dallam County). No reports of slick roads or vehicle accidents were associated with this snow, but breezy winds caused visibilities to reduce to a quarter mile at times on area roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 23, 5:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 23, 5:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
529 AM CST THU JAN 23 2014

.AVIATION...
SOME LIGHT SNOW MAY MOVE SOUTH ACROSS THE DHT AND GUY TAF SITES FROM
LATE THIS MORNING INTO THE EARLY AFTERNOON. HAVE INSERTED A TEMPO
GROUP AT BOTH SITES FOR THIS POSSIBILITY. MVFR CIGS AT DHT ARE
EXPECTED TO LAST UNTIL LATE THIS AFTERNOON. THE GUY TAF SITE WILL
LIKELY ONLY EXPERIENCE MVFR CONDITIONS IN THE LIGHT SNOW IF IT FALLS.
THE AMA TAF SITE WILL HAVE MVFR CONDITIONS TO START OUT WITH...BUT
BELIEVE THAT THE CIGS WILL LIFT INTO THE VFR RANGE WITHIN A COUPLE OF
HOURS. WINDS WILL GO LIGHT AND VARIABLE LATE THIS AFTERNOON AND EARLY
EVENING AS SKIES CLEAR.

&&

.PREV DISCUSSION... /ISSUED 338 AM CST THU JAN 23 2014/

DISCUSSION...
NORTHEAST WINDS IN THE 20 TO 25 MPH RANGE CONTINUE TO SPREAD FROM
NORTHEAST TO SOUTHWEST ACROSS THE PANHANDLES THIS MORNING. THE
NORTHEAST WINDS WILL BE BRISK THIS MORNING...BUT DO NOT THINK THAT
WINDS WILL BE HIGH ENOUGH NOR THE TEMPERATURES LOW ENOUGH TO KEEP
THE WIND CHILL ADVISORY GOING FOR THE SOUTHERN TEXAS PANHANDLE.
PLAN ON ONLY KEEPING THE WIND CHILL ADVISORY GOING FOR THE OKLAHOMA
PANHANDLE THE NORTHERN TWO ROWS OF COUNTIES OF THE TEXAS PANHANDLE
AND THIS MAY BE STRETCH AS CLOUDS ARE KEEPING TEMPERATURES FROM
DROPPING TOO FAR.

LIGHT SNOW OVER SOUTHEAST COLORADO WILL STILL HAVE A CHANCE TO
SPREAD SOUTHWARD OVER MAINLY THE WESTERN HALF OF THE PANHANDLES
TODAY. THE COLD AIR SHOULD HELP TO SQUEEZE OUT SOME LIGHT SNOW.
ALSO AN UPPER LEVEL TROUGH WILL MOVE ACROSS WHICH MAY ALSO PROVIDE
ADDITIONAL LIFT. THE SNOW WILL BE BATTLING DRY AIR AT THE SURFACE...
SO DO NOT EXPECT MUCH ACCUMULATION IF ANY AT ALL. STILL BELIEVE
THAT CIMARRON...DALLAM AND HARTLEY COUNTIES HAVE THE BEST CHANCE OF
RECEIVING NEAR AN INCH OF SNOW.

TEMPERATURES WILL BE TRICKY TONIGHT. THE LOW TEMPERATURES WILL BE
TIED TO THE CLOUD COVER OR LACK THERE OF. IF SKIES CLEAR...THEN
TEMPERATURES SHOULD GET DOWN TO THE FORECASTED LOWS. IF CLOUDS HANG
IN LONGER...THEN THE CURRENT FORECAST MAY BE TOO COOL. ANOTHER WIND
CHILL ADVISORY MAY NEED TO BE CONSIDERED FOR TONIGHT AS WINDS PICK
UP OUT OF THE SOUTHWEST LATE IN THE NIGHT.

THE AIR MASS IS EXPECTED TO MODIFY QUICKLY ON FRIDAY AS DOWNSLOPE
WINDS RESUME.

WARMER THAN NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND
BEFORE THE NORTHWEST FLOW ALOFT BRINGS ANOTHER SHORT WAVE TROUGH
ACROSS THE AREA ALONG WITH AN ASSOCIATED COLD FRONT BY SUNDAY NIGHT
INTO MONDAY. MODELS AGREE THAT SOME MORE LIGHT SNOW WILL BE
POSSIBLE...MAINLY ACROSS THE NORTH MONDAY AND MONDAY NIGHT BEHIND
THIS NEXT COLD FRONT. HAVE GONE AHEAD AND INSERTED SOME 20 POPS FOR
THIS AREA FOR THIS TIME.

MODELS START TO DIVERGE AFTER MONDAY. THE ECMWF WANTS TO BRING
ANOTHER WARMING TREND...WHILE THE GFS SAYS...NO...WE ARE GOING TO
HANG ON TO THE COLD AIR A LITTLE LONGER. FOR NOW HAVE GONE WITH A
COMPROMISE BETWEEN THESE TWO MODELS.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH THE WEEKEND. WINDS WILL REMAIN UNDER 20 MPH.
HOWEVER...LOWEST AFTERNOON RELATIVE HUMIDITY VALUES WILL GET
DOWN TO BELOW 20 PERCENT IN MOST PLACES FRIDAY AND SATURDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
     SHERMAN.

OK...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/03
Hazardous weather outlook, Jan 23, 3:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
350 AM CST THU JAN 23 2014

OKZ001>003-TXZ001>020-232200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
350 AM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A WIND CHILL ADVISORY REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN TEXAS PANHANDLE FOR WIND CHILL READINGS AROUND 5
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILL READINGS MAY DROP TO 5 TO 10 DEGREES BELOW ZERO ACROSS
MUCH OF THE PANHANDLES EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dallam

When
January 23, 8:00 AM CST to 4:00 PM CST
Where
Dallam forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Storm total snow of 2 inches in Texline.

Winter Weather, Hartley

When
January 23, 8:00 AM CST to 4:00 PM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Storm total snow of 1.5 inches in Dalhart.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492625, 492626.